Montana, 2012Hail and Damaging Winds in Montana, June 24, 2012
June 24, 2012 · NWS GGW · 21 events in 3 counties and zones
Elevated convection pulsed up associated with low to mid tropospheric warming due to southwest flow. A weak shortwave trough was working its way through a broad, larger ridge over the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $184,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Elevated convection pulsed up associated with low to mid tropospheric warming due to southwest flow. A weak shortwave trough was working its way through a broad, larger ridge over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 23, 7:46 PM MST, 5 hours 59 minutes earlier.
Area forecast discussion, Jun 23, 7:46 PM MST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
846 PM MDT SAT JUN 23 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
BUILDING UPPER RIDGE CAPPING ANY CONVECTIVE CLOUDS FROM FORMING IN
THE CWA THIS EVENING. REMNANTS OF SEVERE THUNDERSTORMS OVER
NORTH-CENTRAL MONTANA THIS EVENING SHOULD MOVE NORTHEAST INTO CANADA
BEFORE REACHING OUR NW ZONES. LOWERED POPS ACROSS THE
BOARD...LEAVING JUST A SLIGHT CHANCE MENTION FOR NORTHERN PHILLIPS
COUNTY LATE TONIGHT. MODELS ARE SHOWING A BETTER CHANCE OF
REDEVELOPMENT TO OUR SOUTH LATE TONIGHT THAT MOVES NORTH SUNDAY
MORNING. MID SHIFT WILL HAVE TO TAKE A BETTER LOOK AT THIS. REST OF
FORECAST LOOKED GOOD. JAMBA
PREVIOUS DISCUSSION...
UPPER RIDGING WILL DOMINATE THE WEATHER OVER NORTHEAST MONTANA
THROUGH MONDAY...MAKING FOR HOT TEMPERATURES. A PERSISTENT SURFACE
PATTERN FEATURING LOW PRESSURE TO THE SOUTHWEST AND HIGH PRESSURE
TO THE NORTHEAST WILL DRIVE EAST WINDS AT 15 TO 30 MPH THROUGH AT
LEAST SUNDAY NIGHT. THE CURRENT TIMING OF THE LAKE WIND ADVISORY
FOR FORT PECK LAKE LOOKS SPOT ON. A BIT STRONGER SHORTWAVE KICKER
SPUN OFF OF A LARGE LOW PRESSURE SYSTEM OFF THE WEST COAST COULD
BE ENOUGH TO ERODE THE STRONG STABLE LAYER IN PLACE ACROSS
NORTHEAST MONTANA. THUS KEPT MENTION OF ISOLATED THUNDER
POSSIBLE...MAINLY OVER THE WESTERN ZONES TONIGHT.
SUNDAY THE STABLE LAYER LOOKS TO LARGELY HOLD. THE ONLY REAL
POTENTIAL FOR AN ISOLATED HOLDOVER STORM FROM ANY NOCTURNAL
CONVECTION WE SEE TO LINGER ACROSS THE NORTH DURING THE MORNING
HOURS. TEMPERATURES WILL ALSO CONTINUE TO WARM AS THE THERMAL
RIDGE APPROACHES FROM THE SOUTHWEST.
MONDAY TEMPERATURES WILL FURTHER RISE AS THE THERMAL RIDGE PUSHES
IN FROM THE SOUTH. EXPECT HIGHS TO REACH THE 90S AT MOST
LOCATIONS...WITH A FEW TRIPLE DIGIT READINGS OVER THE SOUTH.
CURRENT THINKING IS THAT THE CAP WILL ERODE ACROSS THE SOUTH BY
THE AFTERNOON HOURS...THANKS TO A WEAK SURFACE LOW AND WEAK
SHORTWAVE FEATURES ALOFT. WITH POTENTIAL INSTABILITY LOOKING
RATHER IMPRESSIVE AT 4000 J/KG AND A FAVORABLE SHEAR PROFILE SOME
OF THESE STORMS COULD BE ON THE STRONG TO SEVERE SIDE. GILCHRIST
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE EXTENDED PERIOD BEGINS WITH A CLOSED LOW PACIFIC STORM PUSHING
INTO THE PAC-NW MONDAY NIGHT. THIS WILL NUDGE THE UPPER RIDGE AXIS
EAST OF EASTERN MONTANA. THE THERMAL RIDGE SLIDES NORTH...SENDING
THE WARM FRONT INTO CANADA WHERE THE SOUTHWESTERLY FLOW ALOFT WILL
INITIATE STORMS. NORTHEAST MONTANA SHOULD ONLY SEE ISOLATED
SHOWERS AND THUNDER. THE THERMAL RIDGE WITH THICKNESS HEIGHTS OF
AROUND 585DM WILL MAKE FOR A WARM NIGHT. THEN ON TUESDAY THE BASE
OF THE TROUGH SWINGS NORTHEAST INTO CANADA SENDING A COLD FRONT
ACROSS THE MONTANA PLAINS. THE MODELS HAVE THE TIMING OF THE COLD
FRONT OVER NEMONT TUESDAY EVENING. IN ANY CASE THE SW JET CARRIES
MOST OF THE MOISTURE INTO SOUTHERN ALBERTA AND SASKATCHEWAN WHERE
THE STRONGEST STORMS ARE EXPECTED. THE MAIN AFFECT OF THE FRONT
WILL BE TO COOL TEMPERATURES AFTER THE WELL ABOVE AVERAGE HIGHS ON
TUESDAY...WHICH WILL AGAIN RUN WELL INTO THE 90S. GUIDANCE
SUGGESTS OVERNIGHT LOWS TUESDAY NIGHT TO BE AROUND 10-15F DEGREES
COOLER THAN MONDAY NIGHT. WITH FRONTAL TIMING UNCERTAIN... IT MAY NOT
SYNC UP WELL WITH THE PEAK AFTERNOON HEATING WHICH COULD STUNT
SEVERE POTENTIAL. WITH DAYTIME CONDITIONS QUITE UNSTABLE...WILL
HAVE TO CONTINUE LOOKING FOR SIMILAR FEATURES FROM RUN TO RUN
BEFORE PLACING HIGHER CONFIDENCE IN THE POSSIBILITY OF STRONG
THUNDERSTORMS. BUT FOR NOW BEST GUESS IS FOR THUNDER TO BE LATE
IN THE EVENING IF IT DOES OCCUR.
WEDNESDAY AND THURSDAY...THE TROUGH OF COOLER AIR THAT BROKE DOWN
THE HEAT RIDGE WILL MAINTAIN TEMPERATURES CLOSER TO NORMAL.
ANOTHER SMALLER SHORTWAVE DISTURBANCE FOLLOWS WHICH COULD INITIATE
A FEW STORMS...BUT AGAIN...THE MAIN ACTIVITY PLAYS OUT WELL TO
THENORTH.
FRIDAY AND BEYOND...THE UPPER RIDGE REBOUNDS IN THE WEST BEHIND
THE DEPARTING SHORTWAVE. CONDITIONS WILL ONCE AGAIN BECOME WARMER
AND DRIER THAN NORMAL. GAH/
&&
.AVIATION...
MAINLY VFR.
ISOLATED THUNDER COULD BE POSSIBLE NEAR KGGW TONIGHT BUT IS NOT
LIKELY. GUSTY ERRATIC WINDS WILL BE POSSIBLE NEAR ANY STORMS.
WINDS WILL BE OUT OF THE EAST AT 10 TO 20 KTS THROUGHOUT THE TAF
CYCLE GUSTING TO 25 KTS DURING THE DAYLIGHT HOURS. GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT SUNDAY FOR FORT PECK LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 23, 1:30 PM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT SAT JUN 23 2012
MTZ016-017-021>023-241100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
230 PM MDT SAT JUN 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT THROUGH SUNDAY EVENING FOR FORT
PECK LAKE FOR SOUTHEAST WINDS OF 15 TO 30 MILES PER HOUR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 24, 1:08 AM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
208 AM MDT SUN JUN 24 2012
MTZ017-022-023-240915-
GARFIELD-MCCONE-VALLEY-
208 AM MDT SUN JUN 24 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 315 AM MDT.
AT 203 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE PINES REC AREA...MOVING NORTHEAST AT 35
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
DUCK CREEK REC AREA...
FORT PECK...
FRAZER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4832 10601 4804 10584 4801 10584 4801 10583
4776 10568 4759 10645 4789 10670
TIME...MOT...LOC 0808Z 227DEG 32KT 4786 10648
GFF
WEATHER.GOV/GLASGOWSpecial weather statement, Jun 24, 1:45 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
245 AM MDT SUN JUN 24 2012
MTZ017-061-240945-
VALLEY-
245 AM MDT SUN JUN 24 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
UNTIL 345 AM MDT.
AT 241 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF HINSDALE...MOVING EAST AT 40
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
OPHEIM...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4848 10605 4839 10723 4851 10722 4851 10719
4857 10719 4857 10721 4887 10721 4891 10720
4891 10718 4899 10718 4899 10624
TIME...MOT...LOC 0845Z 252DEG 35KT 4856 10704
GFF
WEATHER.GOV/GLASGOWHail, Valley
- When
- June 24, 1:45 AM MST
- Where
- Valley County, 11.38 mi NW of Hinsdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.520, -107.250
Quarter sized hail and heavy rain was reported by the public 11 miles northwest of Hinsdale in Valley County.
Hail, Valley
- When
- June 24, 4:00 AM MST
- Where
- Valley County, 5.83 mi NW of Baylor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.710, -106.490
A trained spotter reported penny sized hail partially covering the ground along with heavy rain 6 miles northwest of Baylor in Valley County.
Hail, Valley
- When
- June 24, 4:15 AM MST
- Where
- Valley County, 1.46 mi SSW of Saint Marie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.400, -106.530
Nickel to quarter sized hail along with brief heavy rain and wind gusts to 30 MPH were reported by the public near Saint Marie in Valley County.
Hail, Valley
- When
- June 24, 5:18 AM MST
- Where
- Valley County, 7.72 mi S of Lustre
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.270, -105.930
A trained spotter reported quarter and penny hail covering the ground along with heavy rain and 30 MPH wind gusts 8 miles south of Lustre in Valley County.
Hail, Roosevelt
- When
- June 24, 5:30 AM MST
- Where
- Roosevelt County, 8.71 mi ESE of Volt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.340, -105.540
A trained spotter reported penny sized hail along with an inch of rain 9 miles east-southeast of Volt in Roosevelt County.
Thunderstorm Wind, Roosevelt
- When
- June 24, 5:45 AM MST
- Where
- Roosevelt County, Wolf Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 48.100, -105.650
Tree branches were blown off of trees and rain gutters were blown off of the hospital.
Thunderstorm Wind, Roosevelt
- When
- June 24, 5:54 AM MST to 5:59 AM MST
- Where
- Roosevelt County, Wolf Pt Intl Airport(Kolf)
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 48.100, -105.570
The Wolf Point Airport had a gust to 73 mph. A nearby trailer park had a pop up camper that was flipped over by the wind and totaled.
Thunderstorm Wind, Roosevelt
- When
- June 24, 6:00 AM MST
- Where
- Roosevelt County, 5 mi NNW of Wolf Pt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.167, -105.692
Three to four inch limbs were broken off of a tree. No other damage reported.
Thunderstorm Wind, Roosevelt
- When
- June 24, 6:25 AM MST
- Where
- Roosevelt County, 13 mi NW of Brockton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.283, -105.120
No significant damage occurred. Spotter reported 1.55 of rainfall.
Thunderstorm Wind, Roosevelt
- When
- June 24, 6:40 AM MST
- Where
- Roosevelt County, 1 mi S of Brockton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.136, -104.920
No significant damage noted. Some small hail fell as well.
Thunderstorm Wind, Richland
- When
- June 24, 7:10 AM MST
- Where
- Richland County, 19 mi NW of Sidney
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.895, -104.439
No damage reported, but this is a very rural area with few trees.
Thunderstorm Wind, Richland
- When
- June 24, 7:15 AM MST
- Where
- Richland County, 24 mi WNW of Fairview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.983, -104.529
This is a rural area with few trees. No damage reported.
Hail, Richland
- When
- June 24, 7:20 AM MST
- Where
- Richland County, 2.49 mi NW of Sioux Pass Dot
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.960, -104.360
A trained spotter reported mainly pea sized hail with quarter sized hail as well 2 miles northwest of the Sioux Pass DOT in Richland County.
Hail, Valley
- When
- June 24, 8:19 AM MST
- Where
- Valley County, 7.26 mi NW of Lustre
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.440, -106.030
A trained spotter reported mainly pea sized hail with some quarter sized hail 7 miles northwest of Lustre in Valley County.
Thunderstorm Wind, Richland
- When
- June 24, 10:15 AM MST to 10:30 AM MST
- Where
- Richland County, 27 mi NW of Lambert to 22 mi NW of Lambert
- Measured
- 83 kt (96 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $162,000
- Reported by
- Law Enforcement
- Coordinates
- 47.956, -105.031
Initial reports came from Richland County Sheriff's Department and then also from trained spotters in the area. There were a total of 8 large steel tanks blown over that weigh 12,000-14,000 pounds each. They were empty, and not staked into the ground yet. They stood about 25 feet tall and 8 feet across. Consulted with expert damage assessors with NWS Warning Decision Training Branch and at the University of Oklahoma, who agreed with the NWS Glasgow wind speed estimate of 95 mph winds to blow those tanks over. A 5th wheel camper was also blown over at the site, and an occupant was injured, but was not transported to the closest medical center. A pickup truck was also crushed under the tanks.
Thunderstorm Wind, Richland
- When
- June 24, 10:20 AM MST
- Where
- Richland County, 24 mi NNW of Lambert
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 48.001, -104.818
Six power poles and lines were downed in this area. Wind speeds estimated on other damage in the area and the EF Scale Toolkit.
Hail, Richland
- When
- June 24, 10:58 AM MST
- Where
- Richland County, 5.6 mi W of Sioux Pass Dot
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.940, -104.450
A trained spotter reported quarter sized hail covering the ground along with heavy rain about 6 miles west of the Sioux Pass DOT in Richland County.
Thunderstorm Wind, Richland
- When
- June 24, 10:58 AM MST
- Where
- Richland County, 21 mi WNW of Fairview
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 47.966, -104.469
Five power poles and lines were down just west of Highway 16 and Road 144. Wind speeds estimated on other damage in the area and the EF Scale Toolkit.
Thunderstorm Wind, Richland
- When
- June 24, 11:08 AM MST
- Where
- Richland County, 13 mi NNW of Sidney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.874, -104.257
Very strong winds reported with a lot of sand/dust lofted into the air. No significant damage reports.
Hail, Richland
- When
- June 24, 11:11 AM MST
- Where
- Richland County, 12 mi WNW of Fairview
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.916, -104.289
Richland County Sheriff Deputy reported nickel sized hail north of highway 201 on highway 16 in Richland County.
Hail, Richland
- When
- June 24, 11:27 AM MST
- Where
- Richland County, 0.83 mi SW of Fairview
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.840, -104.060
A trained spotter reported slightly larger than quarter sized hail near Fairview in Richland County.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, June 24 to 30, 20126 deaths · 8 injured · $27 million · EF2 · 40 events
- Tornadoes and Damaging Wind in Florida, June 24 to 26, 20121 death · $50,000 · EF0 · 7 events
- Heat in Arkansas, June 24 to 30, 20121 death · 1 event
- Heat in Missouri, June 24, 20121 death · 1 event
- Rip Current in Alabama, June 24, 20121 death · 1 event
- Tropical Storm and Flash Flooding in Florida, June 24 to 28, 2012$1.8 million · 50 kt wind · 34 events
- Tornadoes and Damaging Wind in Florida, June 24, 2012$65,000 · EF0 · 11 events
- Hail and Damaging Winds in North Carolina, June 24, 20121 injured · $53,000 · 1 in hail · 5 events
- Flash Flooding in South Carolina, June 24, 2012$60,000 · 3 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, June 24 to 25, 201258 kt wind · 27 events
- Excessive Heat in Kansas, June 24 to 30, 201223 events
- Damaging Winds in Mississippi, June 24, 2012$25,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393843, 393844, 393845, 393846, 393847, 395089, 395094, 395097, 395104, 395105, 395111, 395114, 393848, 393849, 395134, 395135, 393850, 395137, 395139, 395133, 393851.